Log in
Parkinson's Movement
13,998 members12,550 posts

THIAMINE BE CAREFUL

Yesterday morning I decided to start Thiamine and took 4 250 mg tablets at 6 am, Approx. 4hours after my parkinson's hit me like a ton of bricks : generalised muscular tension, giddiness, double vision, anxiety... and I had to lye down, until about 8 hours later these symptoms started to recede and returned to "normal" overnight. Anyone else had unwanted side effects from Vit. b1 ? and at what dose.

17 Replies
oldestnewest

What version of thiamine? I am shocked at your report knowing what greater good I and others have experienced. WebMD does not report such reaction to vitamin B.

"...Approx. 4hours after my parkinson's hit me like a ton of bricks..." I would expect a bad reaction much sooner than four hours considering how long it takes to pass the stomach and lower intestines.

1 like
Reply

Hi RoyProp, Vit. B1 Chlorhydrate "Benerva" 250 mg. Since my long voyage with Parkinson's i've always had a long transit time before the different forms I take of Madopar (around 2 hrs) reach my brain. Also unfortunately I have had violent rejections to most other medication prescribed by various neurologists. This is why I hopefully decided to try Thiamine and its no side effects history. I could perhaps try a slow build up to 4 and then from 4 to 8 250 mg tablets.

4 likes
Reply

Perhaps your braina and peripheral tissues were experiencing a "paradoxical" reaction as at least some cellsbegan having more energy and flushed some accumulated toxins.

The Paradox of Modern Vitamin Deficiency, Disease and Therapy.

hormonesmatter.com/paradox-...

A parallel would be die-off reaction when a person with fungal overgrowth first takes Nystatin.

Just speculating.

3 likes
Reply

From the Derrick Lonsdale essay cited in previous post.

Although the reason is unknown, doctors who use nutritional therapy with vitamins have observed that the symptoms become worse initially.

Because patients expect to improve when a doctor does something to them and because drugs have well-known side effects, it is automatically assumed by the patient that this worsening is a side effect of the vitamins.

If the therapy is continued, there is a gradual disappearance of those symptoms and overall improvement in the patient’s well being.

Unless the patient is warned of this possibility he or she would be inclined to stop using the treatment, claiming that vitamins have dangerous side effects and never getting the benefit that would accrue from later treatment.

This is the opposite effect that the patient expects. This is the paradox of vitamin therapy.

5 likes
Reply

You could start with one and increase the dosage slowly. I seem to be really sensitive to anything also. With me seems to be my blood pressure.

5 likes
Reply

Just started thiamine HCL, 2 g, two times a day. So far so good and no adverse reaction, but everybody is different. On the other hand I had an adverse reaction to a form of vitamin B3, nicotinamide riboside, and have chosen to leave it alone for now.

If a lower dose is tolerable that is great, but if your body continues to respond adversely I personally would consider other approaches.

2 likes
Reply

Park, How much did you take of the NR and what was the reaction? Am I correct that you just received the vitamins a couple days ago? I'm sorry to hear you had a bad reaction! Are you fairly certain it was the NR? Did you make any other changes in that time period? Thanks so much for sharing. - Joe

2 likes
Reply

Hi Joe - I took one 250 mg dose of NR and it exacerbated my vertigo. If you have never suffered from vertigo let me tell you that short of extreme pain it is the most miserable experience going. At some point I may work up the nerve to repeat the experiment. Also, I recently underwent a battery of vestibular tests the doctor found no abnormalities - he referred to as a "true" vertigo - meaning not BPPV or OH. Other people here have reported dizziness. I believe that vertigo is an undocumented feature of PD.

Are you receiving benefit from NR?

3 likes
Reply

Yes, I firmly believe that NR is the single most important supplement I am taking by a large margin. My father and my aunt are also taking 1000 mg a day. When I first joined this website about a year ago I was only taking 2 supplements: trehalose and niagen. 90% of the benefit I have achieved happened when all I was doing was taking those supplements. My father and my aunt have never taken anything other than those 2 supplements and although my father did have about one month off the two supps when he entered a nursing home he is now back on and my aunt has been on continuously for about a year and both of them had essentially no progression in their disease over the course of a year and they have Spinocerebellar Ataxia Type 1 which progresses much faster than PD but has a similar root cause of misfolded proteins in the brain damaging cells.

-

-

I am really sorry to hear about your adverse reaction. Vertigo per se is not listed as a side effect, but "dizziness" is a common side effect listed for Niacin so it's not hard to imagine the same may be true for Niagen. I hope if you try again you will have better results!

-

Joe

1 like
Reply

My nephew was hit with severe vertigo in his 20's. He'd be prostrate on the floor.One ENT after the other gave him test after test and chalked it up to Meinere's He tried one last MD from JFK , Edison NJ WHO DIAGNOSED IT AS A FORM OF MIGRAINE even though he's never had a headache. He was treated for migraine and is fine. He'll always be on the meds though.

1 like
Reply

Hi Park bear, I am not sure your posts are addressed to me... But yes, vertigo is certainly the worst punishment the gods can inflict on us mortels ! 30 years ago Meniers disease put me through the most harrowing period of my life health wise. It cost me my hearing in one ear and loud tinnutis in both ears till this day. The total loss of hearing in right ear was a godsend because at the same time the disease ruined my hearing on that side it also destroyed the balance nerve... and that put an end to the vertigo. Yes I know what vertigo is compared to giddiness, with vertigo every thing turns around oneself and can bring you to the ground... whereas giddiness feels like you are turning around yourself and gives you loss of balance. This is something I have to put up with since a few months... but compared to vertigo its like getting of a roller coaster and entering the tunnel of love. By the way what is NR - BPPV - OH

2 likes
Reply

NR is nicotinamide riboside a variety of vitamin B3. OH is orthostatic hypotension which means loss of blood pressure upon standing. BPPV is benign positional paroxysmal vertigo which refers to the misplacement of the stones in the balance organs.

Reply

I experienced two bad nights after my 6th thiamine shot (IM, 100 mg, every third day).

Do not know if it is linked by any mean...

Everything else just fine. Beginning my fourth week under thiamine chlorhydrate

4 likes
Reply

After my 4th 100mg injection I realized that I'd had a terrible, restless night each night of the injections (which I took in the morning). On the advice of Dr. Trevi & Cosantini, I reduced the dose to 80 mg. I read that restlessness can definitely be a side effect of high dose thiamine. As Mary (parkie13) said, maybe a gradual approach might work better?

4 likes
Reply

Take mine mid morning & mid afternoon...no reaction yet...

2 likes
Reply

Sounds like you overdosed on thiamine. Try taking one tablet at a time.

1 like
Reply

If you overdose B1 you can experience that motor symptoms exacerbate and and anxiety as well

2 likes
Reply

You may also like...